Utah, 2013Flash Flooding and Debris Flows in Utah, July 16 to 20, 2013
July 16 to 20, 2013 · NWS SLC · 15 events in 7 counties and zones
After a week where only isolated flash flooding impacted the state of Utah, a very moist air mass moved over the area once again. Flash flooding was reported in many locations across the state, including nearly-daily debris flows coming off the Seeley Fire burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a week where only isolated flash flooding impacted the state of Utah, a very moist air mass moved over the area once again. Flash flooding was reported in many locations across the state, including nearly-daily debris flows coming off the Seeley Fire burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 16, 9:28 AM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 16, 9:28 AM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1028 AM MDT TUE JUL 16 2013
.SYNOPSIS...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE EASTERN
GREAT BASIN THROUGH WEDNESDAY. AS A HIGH PRESSURE CENTER ALOFT
MOVES WESTWARD TO NEVADA...A NORTHWEST FLOW WILL ADVECT DRIER AIR
INTO SOUTHWEST WYOMING AND AT LEAST THE NORTHWEST HALF OF UTAH THE
LATTER HALF OF THE WEEK. MOISTURE WILL LIKELY REMAIN ENTRENCHED
OVER SOUTHEAST UTAH.
&&
.DISCUSSION...VERY DEEP MOISTURE ACROSS THE MAJORITY OF THE
EASTERN GREAT BASIN THIS MORNING WITH PWAT VALUES IN EXCESS OF 1
INCH THROUGHOUT AND PUSHING 1.5 INCHES IN PLACES. EXTENSIVE CLOUD
COVER STREAMING NORTH THROUGH CENTRAL PORTIONS AN EARLY INHIBITOR
TO CONVECTION BUT FLANKS SUPPORT TERRAIN CIRCULATION DEVELOPMENT
ACROSS CENTRAL/SOUTHERN UTAH COME MIDDAY. WEAK VORT MAX FAR
SOUTHWEST ALONG THE UT/NV BORDER ATTM PROGGED TO SLOWLY DRIFT
NORTH IN RAP13 INCREASING CONVECTIVE POTENTIAL ACROSS
WESTERN/NORTHERN PORTIONS THROUGH THE AFTERNOON INTO THIS EVENING
FROM SOUTH TO NORTH. HRRR-3KM INDICATES TERRAIN BASED
THUNDERSTORMS ALONG THE SPINE FIRST WITH NORTHERN COVERAGE
INCREASING WITH AFOREMENTIONED VORT LOBE POST 00Z.
ANTICIPATING QUITE AN ACTIVE DAY AS CONVECTION
INITIATES...PRIMARILY REGARDING LOCALLY HEAVY RAIN THREAT AND
HEIGHTENED FLASH FLOOD POTENTIAL ACROSS PRONE AREAS IN THE SOUTH
AND POSSIBLY BURN SCARS FURTHER NORTH. SPC SHORT RANGE ENSEMBLES
INDICATING SIGNIFICANT INSTABILITY DEVELOPING AND EXPECT FOCUS TO
BE ALONG CLOUD COVER FLANKS AS DIFFERENTIAL HEATING ENSUES
MIDDAY/AFTERNOON. THIN BUT DEEP CAPE TO PROMOTE DEEPER UPDRAFTS
THAN THE LAST FEW DAYS. SAID INCREASE TO BOTH INSTABILITY AND
MOISTURE SHOULD PROMOTE BOTH INCREASED AREAL COVERAGE AND
SIGNIFICANCE OF STORMS. UPDATED EARLIER TO INCREASE AFTERNOON POPS
ALONG THE TERRAIN AND ADJACENT VALLEYS MANY AREAS SOUTH OF
INTERSTATE 80...AND ADJUSTED CLOUD COVER TO MATCH RECENT TRENDS.
ON THE LARGER SCALE...WATER VAPOR SHOWING MUCH OF THE
INTERMOUNTAIN REGION DOMINATED BY HIGH PRESSURE...ANOMALOUS COLD
CORE UPPER LOW RETROGRADING FROM TEXAS PAN HANDLE INTO NEW MEXICO.
SAID LOW WILL SLOWLY DRIFT WEST/SOUTHWEST DRIVING MID LEVEL
EASTERLIES ACROSS CENTRAL/EASTERN UTAH AIDING MID LEVEL MOISTURE
CONVERGENCE TODAY BEFORE A HEIGHTENED SOUTHWEST TRACK WILL PROMOTE
A MORE SOUTH/SOUTHEAST FLOW IN 24 HOURS TIME. GLOBAL MODELS
INDICATE HIGH PRESSURE TO CENTER OVER THE STATE THEN BULGE WEST
ALLOWING A DRYER NORTHWESTERLY FLOW TO PIN MOISTURE ACROSS THE FAR
SOUTH/EAST COME LATE WEEK.
&&
.AVIATION...OPERATIONAL WEATHER CONCERNS TO INCREASE THIS
AFTERNOON AND EVENING FOR THE KSLC TERMINAL. EXPECTING
THUNDERSTORMS TO BECOME MORE OF A THREAT THROUGH THAT TIME
POTENTIALLY SPIKING IN THE 23Z-05Z TIMEFRAME. A 40 PERCENT CHANCE
EXISTS FOR GUSTY OUTFLOW WINDS AND A 30 PERCENT CHANCE EXISTS FOR
DIRECT IMPACT DUE TO LIGHTNING.
SURFACE WINDS EXPECTED TO REMAIN SOUTHERLY THROUGH THE
DAY...THOUGH A 30 PERCENT CHANCE EXISTS FOR A NORTHWEST SWITCH DUE
TO THE LAKE BREEZE IN THE 19-23Z WINDOW. CLOUD COVER INHIBITING
THIS ATTM BUT WILL MONITOR.
&&
.FIRE WEATHER...A MORE MOIST AIRMASS HAS MOVED OVER THE STATE IN THE
LAST 24 HOURS...AND WILL LIKELY LEAD TO INCREASED COVERAGE OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AS WELL AS SOMEWHAT
HIGHER RELATIVE HUMIDITY VALUES COMPARED TO THE LAST FEW DAYS.
THUNDERSTORM DEVELOPMENT MAY BE DELAYED IN SOME AREAS WITH EXTENSIVE
CLOUD COVER THROUGH THE MORNING HOURS...BUT DEVELOPMENT SHOULD STILL
OCCUR BY MID AFTERNOON. WINDS SHOULD REMAIN LIGHT...ALTHOUGH
GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AREAS OF THUNDERSTORM
DEVELOPMENT. WETTING RAIN POTENTIAL IS HIGH ENOUGH TO LIMIT
POTENTIAL IGNITION DUE TO LIGHTNING STRIKES.
THIS DEEPLY MOIST AIRMASS WILL LINGER THROUGH WEDNESDAY...BEFORE A
DRYING FROM THE NORTHWEST BEGINS ON THURSDAY. THIS WILL LEAD TO
SIGNIFICANTLY LOWER RH VALUES FOR THE END OF THE WEEK AND HEADING
INTO THE WEEKEND...WITH ANY THUNDERSTORM DEVELOPMENT LIKELY
CONSTRICTED TO THE FAR SOUTHERN AND EASTERN PORTIONS OF THE STATE.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
MERRILL/VERZELLA
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 3:13 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 AM MDT TUE JUL 16 2013
UTZ001>016-019>021-517-518-WYZ021-171015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
413 AM MDT TUE JUL 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE THE RULE THIS
AFTERNOON AND EVENING. A FEW MAY PRODUCE LOCALLY HEAVY RAINFALL
AND FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
STILL EXIST ON WEDNESDAY.
HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS
MANY VALLEY LOCATIONS THROUGHOUT THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
BARJENBRUCH
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Debris Flow, Emery
- When
- July 16, 2:20 PM MST to 3:20 PM MST
- Where
- Emery County, 8.4 mi W of Mohrland to 8.03 mi W of Mohrland
- Cause
- Heavy Rain / Burn Area
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 39.471, -111.177
Heavy rain resulted in a large debris flow off the Seeley Fire burn scar, covering a 10-mile stretch of State Route 31 in water, mud, and debris. This flow caused extensive damage and undercutting in the Horse Canyon area, near milepost 31.
Flash Flood, Garfield
- When
- July 16, 2:49 PM MST to 3:49 PM MST
- Where
- Garfield County, 0.69 mi N of Cannonville to 0.71 mi SSE of Henrieville
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.580, -112.050
Flash flooding was reported along the Paria River and many of its tributatries, including Buckskin, Lick, Bull, Yellow, and Willis. The flooding impacted Skutumpah Road, with water and mud rising four feet deep along the road.
Debris Flow, Utah
- When
- July 16, 6:15 PM MST to 7:15 PM MST
- Where
- Utah County, 2.86 mi NNE of Alpine to 2.92 mi NE of Alpine
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 40.486, -111.743
A debris flow occurred on the Quail Fire burn scar near Alpine after heavy rain fell over the area. Flooding impacted a couple of residential yards and a couple of roads across the area, but major impacts to houses were avoided due to mitigation and rerouting of the flood waters.
Flash Flood, Carbon
- When
- July 16, 8:20 PM MST to 10:20 PM MST
- Where
- Carbon County, 9.84 mi NW of Wattis Jct to 3.72 mi NNW of Wattis Jct
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.617, -111.135
On the northeast end of the Seeley Fire burn scar, flash flooding plugged culverts after one round of heavy rain, and then a larger flash flood occurred after a second thunderstorm moved over the area. In contrast to the flash flooding that typically flows over State Route 31, this water moved eastward toward Price.
Flash Flood, Garfield
- When
- July 16, 8:47 PM MST to 9:47 PM MST
- Where
- Garfield County, 0.69 mi S of Escalante to 18.41 mi NNE of Escalante
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.760, -111.600
Flash flooding occurred along the Escalante River and its tributaries, with the Escalante River gauge rising from near zero to 746 cfs in a short period of time.
Flash Flood, Wayne
- When
- July 17, 4:32 PM MST to 5:32 PM MST
- Where
- Wayne County, 0.44 mi SSW of Fruita to 2.93 mi SSE of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.274, -111.252
Park rangers reported flash flooding across the main portion of Capitol Reef National Park, including in Grand Wash and Capitol Gorge. The Scenic Drive was also closed due to the flooding.
Flash Flood, Emery
- When
- July 18, 1:17 PM MST to 2:17 PM MST
- Where
- Emery County, 6.08 mi SW of Mohrland to 7.02 mi NW of Huntington
- Cause
- Heavy Rain
- Reported by
- Utility Company
- Coordinates
- 39.410, -111.103
Flash flooding occurred along Huntington Creek, with a three foot rise on the creek observed at the Huntington Power Plant.
Flash Flood, Emery
- When
- July 18, 3:25 PM MST to 4:25 PM MST
- Where
- Emery County, 7.31 mi SW of Mohrland to 5.76 mi WNW of Mohrland
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 39.402, -111.125
A stronger secondary wave of flash flooding occurred along Huntington Creek, with a rise of five feet along the creek observed at the PacifiCorp Huntington Plant. This time, the heavy rain also resulted in a debris flow at the Seeley Fire burn scar, resulting in State Route 31 being covered in sand and silt between mileposts 24 and 34. This also resulted in some debris flowing in the river near Huntington Plant, including a couple of large logs.
Flash Flood, Kane
- When
- July 18, 4:00 PM MST to 5:00 PM MST
- Where
- Kane County, 20.41 mi ENE of Glen Canyon to 18.64 mi NE of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -111.328
Flash flooding occurred along Last Chance Creek, with water flowing over some of the minor roads in the area.
Flash Flood, Kane
- When
- July 18, 5:30 PM MST to 6:30 PM MST
- Where
- Kane County, 5.87 mi WNW of Adairville to 10.58 mi SSW of Adairville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.160, -112.014
Flash flooding occurred along the Buckskin Gulch, with a three foot rise in water levels through the area.
Flash Flood, Kane
- When
- July 18, 5:55 PM MST to 7:55 PM MST
- Where
- Kane County, 7.61 mi NNW of Glen Canyon to 8.43 mi SE of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.176, -111.739
A large flash flood occurred along the Wahweap Creek drainage, which included car-sized boulders rolling down the drainage.
Flash Flood, Washington
- When
- July 19, 3:00 PM MST to 4:00 PM MST
- Where
- Washington County, 5.58 mi NW of Zion Lodge to 4.38 mi NE of Virgin
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.296, -113.034
Flash flooding was reported in Zion National Park, including in the Subway and all of the headwaters of North Creek.
Flash Flood, Washington
- When
- July 19, 4:00 PM MST to 5:00 PM MST
- Where
- Washington County, 11.74 mi S of Rockville to 11.45 mi SSE of Rockville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.002, -112.998
Flash flooding occurred in Hildale, with widespread standing water across the town.
Flash Flood, Wayne
- When
- July 19, 7:30 PM MST to 8:30 PM MST
- Where
- Wayne County, 0.44 mi SSW of Fruita to 2.93 mi SSE of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.274, -111.252
Flash flooding occurred across the main portion of Capitol Reef National Park, including Grand Wash, Capitol Gorge, and the Scenic Drive.
Flash Flood, Washington
- When
- July 20, 5:00 PM MST to 6:00 PM MST
- Where
- Washington County, 1.87 mi E of Washington to 0.96 mi ENE of Washington
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 37.132, -113.486
Flash flooding occurred in the town of Washington, with flooding beginning along Washington Drive and Interstate 15, and then spreading into the Coral Canyon subdivision. Two homes were especially impacted, with flood waters moving into their backyards. Using water pumps, the fire department was able to keep the flooding from entering one of the homes, but they were unable to keep waters from flowing into the second home. Water and mud as deep as two inches made it into the majority of the home, with interior damages estimated to be as high as $15,000.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Illinois, July 16 to 20, 20136 deaths · $25,000 · 3 events
- Heat in Wisconsin, July 16, 20131 death · 1 event
- Flash Flooding and Flood in Pennsylvania, July 16, 2013$395,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Virginia, July 16, 2013$330,000 · 1 in hail · 6 events
- Flash Flood in Arizona, July 16, 2013$30,000 · 1 event
- Heat in Wisconsin, July 16 to 19, 201317 events
- Damaging Wind in Oklahoma, July 16, 2013$15,000 · 61 kt wind · 1 event
- Flooding and Heavy Rain in Texas, July 16, 2013$12,000 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 16, 20136 events
- Drought in Arkansas, July 16 to 31, 20135 events
- Hail and Damaging Winds in Oklahoma, July 16, 2013$500 · 1.25 in hail · 5 events
- Debris Flows and Heavy Rain in Colorado, July 16, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471720, 469755, 469769, 471723, 469758, 469773, 469777, 469779, 469794, 469796, 469784, 469654, 469801, 469798, 471734.